The human papillomavirus (HPV) vaccine is generally safe, but may increase the risk of fainting and skin infections shortly after vaccination, a new study finds.
The study included nearly 200,000 girls who received at least one dose of the quadrivalent HPV vaccine, known as Gardasil, which is marketed by Merck & Co. and protects against four strains of HPV.
Researchers found that fainting was six times more likely to occur on the day of vaccination, compared with a period many months after vaccination — there were 24 cases of fainting per 1,000 people on the day of vaccination, compared with an average of four cases per 1,000 people during a time period months after vaccination.
And skin infections were nearly twice as likely to occur within two weeks of vaccination compared with many months after vaccination. There were 3.5 cases of skin infections per 1,000 people during the two weeks after vaccination, compared with 2.2 cases per 1,000 people during the comparison time period, the researchers said.
Because these side effects were somewhat expected, and the study did not find any new safety concerns, the findings "support the general safety of routine vaccination," the researchers said.
HPV viruses are sexually transmitted viruses that usually cause no symptoms, but persistent infections can lead to cervical cancer. Gardasil was approved in 2006, after studies showed it was safe for use in females ages 9 to 26. But because studies conducted before a vaccine's approval are usually too small to detect rare side effects, researchers have continued to monitor the safety of the HPV vaccine.
In the new study, Nicola Klein, of Kaiser Permanente Vaccine Study Center in Oakland, Calif., and colleagues analyzed information from about 189,600 girls and young women, who received a total of 350,000 doses of the HPV vaccine between 2006 and 2008. The researchers calculated the annual rate of each side effect they observed.
The researchers determined how likely participants were to be hospitalized or visit the emergency room for certain conditions in the 60 days after the vaccination, compared with a period many months after vaccination.
Injections in general are known to be linked with fainting, and so this result "is not unexpected," the researchers said.
There is evidence to suggest some of the skin infections seen in the study were actually reactions at the injection site, but the researchers did not have enough information to confirm this.
Unlike some earlier studies, the new study did not find an increased risk of blood clots linked with the vaccine. The researchers made sure to rule out side effects that were due to conditions the patients already had.
Ongoing studies of HPV are still needed to examine the risk of side effects, the researchers said. They noted that future studies should attempt to rule out effects that could be caused by pre-existing conditions.
The study was funded by Merck, and was published Monday in the journal Archives of Pediatrics & Adolescent Medicine.
Pass it on: The HPV vaccine is linked to an increased risk of fainting and skin infections.
- 5 Dangerous Vaccination Myths
- 7 Embarrassing Health Problems
- Teens Who Don't Have Sex Still at Risk for HPV Infection